Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 1, NWS Gaylord, MI

February 20, 20225 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Feb 20, 2022, 4:41 AM EST for 5 counties in Michigan. It took effect at Feb 20, 2022, 7:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 4:41 AM EST (09:41 UTC)
In effect from
Feb 20, 2022, 7:00 AM EST
Expired
Feb 20, 2022, 4:00 PM EST
In force
9 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS73 KAPX 200941
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
441 AM EST Sun Feb 20 2022

MIZ020-025-026-031-032-201745-
/O.NEW.KAPX.WI.Y.0001.220220T1200Z-220220T2100Z/
Leelanau-Benzie-Grand Traverse-Manistee-Wexford-
Including the cities of Northport, Frankfort, Traverse City, 
Manistee, and Cadillac
441 AM EST Sun Feb 20 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Leelanau, Benzie, Grand Traverse, Manistee and Wexford 
  Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JPB
2 follow-up statements
345 
WWUS73 KAPX 201513
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1013 AM EST Sun Feb 20 2022

MIZ020-025-026-031-032-202100-
/O.CON.KAPX.WI.Y.0001.000000T0000Z-220220T2100Z/
Leelanau-Benzie-Grand Traverse-Manistee-Wexford-
Including the cities of Northport, Frankfort, Traverse City, 
Manistee, and Cadillac
1013 AM EST Sun Feb 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Leelanau, Grand Traverse, Benzie, Manistee and Wexford 
  Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MG
452 
WWUS73 KAPX 202051
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
351 PM EST Sun Feb 20 2022

MIZ020-025-026-031-032-202200-
/O.EXP.KAPX.WI.Y.0001.000000T0000Z-220220T2100Z/
Leelanau-Benzie-Grand Traverse-Manistee-Wexford-
Including the cities of Northport, Frankfort, Traverse City, 
Manistee, and Cadillac
351 PM EST Sun Feb 20 2022

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Feb 20, 4:40 AM EST, 1 minute earlier.

Area forecast discussion, Feb 20, 4:40 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
440 AM EST Sun Feb 20 2022

.NEAR TERM...(Today through Tonight)
Issued at 436 AM EST Sun Feb 20 2022

High Impact Weather Potential: Gusty winds today.

Pattern Synopsis/Forecast: Large scale pattern this Sunday morning
features a more zonal pattern...water vapor shows a short wave
trough emerging from the Rocky Mountains and riding the southern
Saskatchewan/Manitoba border.  Low amplitude anticyclonic flow aloft
across the upper Midwest/upper Great Lakes (impressive 250m/12h
500mb height rises on 00z APX sounding) with a 120+kt jet streak
curving across northern Ontario/southwest Quebec into New England.
Remnant Pacific moisture feed associated with the upstream short
wave trough with precipitable water values near 0.50 inch across the
Dakotas/northern Minnesota with low/mid level warm advection into
Wisconsin/Michigan (00z 850mb temperatures of -18C at APX and -4C
upstream at MPX with a 50-60kt low level jet impinging upon that
baroclinic zone).

05z surface/composite analysis shows next clipper low associated
with upstream short wave trough along the North Dakota/Manitoba
border (994mb)...1031mb high along the Ohio/West Virginia border and
a strong pressure gradient in between across the Midwest/upper Great
Lakes allowing for south/southwest boundary layer flow.  Broad upper
divergence axis runs along the southern periphery of the jet streak
of the north...combined with frontogenetic forcing and isentropic
ascent resulting in a band of snow stretching from eastern Upper
back across northern Minnesota and North Dakota. 00z APX sounding
was dry between 850-700mb (700mb dew point depression 31C)...so thus
far most of the snow has been falling across eastern Upper.

North Dakota surface low tracking east toward a broad 4-5mb/3h
pressure fall center over Minnesota/northwest Wisconsin and to the
north of Lake Superior.  Eventually surface low will re-develop well
to the northeast of the Great Lakes to the east of James Bay by this
evening...attached to a stronger PV anomaly moving well north of the
region.  Associated cold front will however get dragged into
northern Michigan by late afternoon/early evening...but as upper
level flow backs slightly west of south the front is likely to lose
its southward push...even with a cold ridge of high pressure
settling in over northern Ontario...and settle somewhere across
southern Lower Michigan by Monday morning.  Gusty northeast boundary
layer flow will develop across the forecast area Sunday night/Monday
thanks to the ridge axis to the north.

Primary Forecast Concerns: Some precip chances...winds...and
temperatures.  Expect to see periodic light snow/flurries continue
today across eastern Upper and the Straits region as isentropic/
frontogenetic forcing continues...but with some more sunshine the
farther south you go into the Lower Peninsula.

As the cold front sinks southward across the forecast area tonight
cold advection will begin to increase instability over Lake Superior
during the evening hours as 925mb temperatures drop back into the
teens below zero.  Low level flow however is expected to veer more
to the north/northeast overnight so overall not expecting much in
the way of snow showers across eastern Upper especially after
midnight.  But immediately behind the cold front there is a signal
for some shallow saturation at temperatures that are a bit warm to
support ice nucleation.  So not inconceivable that we may end up
squeezing out a bit of post-cold frontal freezing drizzle... first
across eastern Upper during the late afternoon then developing
across northern Lower.

Increasing winds expected today especially with anticipated mixing
across northern Lower with some more heating potential.  Wind gusts
35 to 45 mph are expected and some spots will push 50 mph across
northwest Lower.  In response will issue a Wind Advisory for today
for areas along and west of the M-37 corridor.

After a rather brutally chilly Saturday with highs in the
teens...southerly flow and some sun across northern Lower are
expected to push highs back above freezing with most of northern
Lower reaching or exceeding 40 degrees for daytime highs.  But cold
frontal passage will put an end to that tonight though there will be
a north-south gradient in temperatures with single digit lows
expected across eastern Upper while south of M-72 lows in the 20 to
25 degree range expected Monday morning.

&&

.SHORT TERM...(Monday through Tuesday night)
Issued at 436 AM EST Sun Feb 20 2022

High Impact Weather Potential: Accumulating snow, sleet, and
freezing rain possible across parts of northern Michigan Monday
evening through Tuesday night.

Pattern Synopsis:

Broad troughing will continue to amplify across the western CONUS as
a jet streak digs south along the Pacific coast. A weak shortwave
will eject from Baja California into the far southern Great Plains
on Monday, providing forcing aloft to drive relatively weak
cyclogenesis along a stalled front stretching across the Midwest and
into the southern Great Lakes. This system will trek along this
boundary early this week, making it into the Great Lakes by Tuesday
evening.

Forecast/Details:

An elongated winter system with complex precip-type issues will
bring prolonged impacts to northern Michigan Monday evening into
Wednesday morning. Two main rounds of heavier snow are anticipated
Monday night and again Tuesday evening/night with the chance for
accumulating sleet and freezing rain from Monday night into
Wednesday morning.

Monday Night/Tuesday AM Snowfall:

Mid-level warm/moist advection will increase through the day Monday
overtop of a stalled cold front expected to stretch from the
southern state border westward across the Midwest. Frontogenetic
forcing across the U.P. collocated with the right entrance region of
a jet streak aloft will drive the first round of heavier snow Monday
evening into Tuesday morning. Best moisture through the profile is
expected with northward extent across the area and is evident in
forecast soundings across the model guidance suite, especially as
time progresses Tuesday morning. Several inches of snow will be
possible across eastern upper and the Tip of the Mitt through Monday
night with lesser amounts anticipated with southward extent where
precip-type concerns will be discussed more in depth later. Snow
chances will continue across the area Tuesday afternoon, but current
confidence is that there will be a relative lull in snowfall
intensity across northern Michigan during the afternoon before
heavier snow chances return Tuesday evening as the system moves
through the region.

Tuesday Night Snowfall:

As stronger forcing and an uptick in mid-level moisture moves
through the Great Lakes, a second round of heavier snow -- and
perhaps the highest accumulations -- is expected Tuesday night into
Wednesday morning. The best chances for an additional several inches
of snow will once again come across eastern upper and Tip of the
Mitt. Although several days out, there are hints in model guidance
that a concentrated band capable of intense snowfall rates for a
period of time will pivot across the region. It cannot be ruled out
that some areas -- especially eastern upper -- may see double-digit
storm total snowfall totals by Wednesday morning.

Sleet/Freezing Monday Night - Wednesday Morning:

Perhaps the most impactful portion of this system will be the sleet
and freezing rain potential. Model forecast soundings display a very
impressive inversion/warm nose overtop of the cold near-surface
layer where temperatures in the teens and 20s will reside for most
of the CWA through the duration of the event. The best chance for
mainly freezing rain appears to be south of M-72 where accumulations
of 0.10" of ice or greater will be possible on surfaces across this
area. The best chances for accumulations of sleet appear to come
along and north of M-72 to M-68 where the cold near-surface layer
will be deeper and thus promote the refreezing of any melted falling
precip. The line between sleet/freezing rain will likely fluctuate
N/S through the event, but these are the areas that have the best
chances of seeing mainly sleet/freezing rain. Steadiest
sleet/freezing rain is also expected Monday night/Tuesday AM and
once again Tuesday night with a likely lull during Tuesday afternoon
where freezing drizzle/light sleet and even breaks in precip will be
possible as dry mid-level air temporarily moves in.

It should be emphasized that there is still uncertainty across the
guidance suite in regards to the track of this system which will
play a vital role in the impacts differing areas across northern
Michigan will experience and that the discussed areas are where the
highest confidence resides at this time. Shifts of even 25-50 miles
could result in a drastic change of expectations of a certain area
receiving several inches of snow to ice accumulations of 0.10" or
more and little to no snow. Details will continue to be refined in
the coming days, but confidence in a multi-impact winter weather
event across northern Michigan continues to increase where
aforementioned areas of uncertainty preclude any winter storm
watches at this time.

&&

.LONG TERM...(Wednesday through Saturday)
Issued at 436 AM EST Sun Feb 20 2022

High Impact Weather Potential: Low for now

Southwest upper-level flow will be in place overhead through the
remainder of the week as the previously discussed cyclone departs
the Great Lakes to the northeast. Strong high pressure will build
across much of the northern CONUS Wednesday and Thursday, which will
keep precip chances low for northern Michigan heading into the end
of the week. While the chance for snow may return to the area on
Friday, current confidence is that aforementioned high pressure will
help keep the bulk of any precip associated with a system set to
move across the Ohio Valley to our south. Thus, most of the long
term period looks to remain dry across northern Michigan. Otherwise,
high temperatures in the teens and low 20s are expected through the
work week with lows in the single digits above and below zero. These
temperatures would be around 5-10 degrees below average for late
February.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 533 PM EST Sat Feb 19 2022

Lingering lake effect snow showers shifting north and ending by
early this evening. Another area of low pressure begins to
approach from the northwest tonight, ultimately bringing another
round of strong southwesterly winds late tonight into Sunday. LLWS
likely during this time frame, along with the potential for
blowing snow of the existing snowpack. Primarily VFR conditions
anticipated but some MVFR vsbys certainly possible in blowing
snow.

&&

.MARINE...
Issued at 436 AM EST Sun Feb 20 2022

Only change to ongoing marine headlines was to upgrade the
Manistee to Grand Traverse Light nearshore zones on Lake Michigan
to a Storm Warning. Also brought the ice covered Straits of
Mackinac as well as the Straits to False Detour nearshore zone on
Lake Huron down to a Small Craft Advisory. Winds will diminish
this evening and swing from south/southwest to northeast
overnight as a cold front drops across the upper Lakes.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY until 4 PM EST this afternoon for MIZ020-025-026-
     031-032.
LH...GALE WARNING until 7 PM EST this evening for LHZ348-349.
     SMALL CRAFT ADVISORY until 7 PM EST this evening for LHZ345>347.
LM...GALE WARNING until 7 PM EST this evening for LMZ323-341-342.
     STORM WARNING until 7 PM EST this evening for LMZ344>346.
LS...NONE.
&&

NEAR TERM...JPB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JK
MARINE...JPB
Hazardous weather outlook, Feb 19, 10:01 PM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1001 PM EST Sat Feb 19 2022

MIZ016>018-020>036-041-042-086>088-095>099-210315-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1001 PM EST Sat Feb 19 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Strong wind gusts will return late tonight, likely bringing
additional blowing snow concerns, especially along US-2 in western
Mackinac county and along the Lake Michigan shoreline of northwest
lower.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong wind gusts continue Sunday with additional blowing snow
concerns Sunday morning, especially along US-2 in western Mackinac
county and along the Lake Michigan shoreline of northwest lower.

An extended period of mixed precipitation will be possible across
northern Michigan Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow or ice amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-210315-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1001 PM EST Sat Feb 19 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force wind gusts are expected over the nearshore waters of
Lake Michigan tonight. Please see the latest Gale Warnings and
marine forecasts for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force wind gusts are expected over the nearshore waters of Lake
Michigan and Lake Huron Sunday morning into Sunday evening. A few
storm force gusts cannot be ruled out over Lake Michigan Sunday
morning and early afternoon.

.SPOTTER INFORMATION STATEMENT...

Contact us online via Facebook and Twitter anytime with weather
reports.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 5:00 AM ESTStorm WarningAPX14 hr
Feb 20, 3:22 PM ESTWinter Storm WatchAPXAlcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 18 more24 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.